Alert archive / Washington / River Flood Watches in 2017

River Flood Watch 24, NWS Spokane, WA

May 29, 2017Ferry County, Washington

NWS Spokane, WA issued this river flood watch at May 29, 2017, 9:03 PM PDT for Ferry County, Washington. It took effect at May 30, 2017, 5:00 PM PDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
May 29, 2017, 9:03 PM PDT (04:03 UTC)
In effect from
May 30, 2017, 5:00 PM PDT
Expired
Jun 1, 2017, 8:24 AM PDT
In force
39 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

County Ferry County, WA

The radar

The Spokane radar (KOTX), 110 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kettle River near Ferry (FRYW1). The gauge peaked at 18.91 ft at Jun 1, 2017, 6:00 PM PDT.

actionminormoderate161718192005/3005/3106/0106/02
Action stage
17.5 ft
Minor stage
18.5 ft
Moderate stage
19.5 ft
Major stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12401500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at May 29, 4:49 PM PDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 29, 4:49 PM PDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
449 PM PDT Mon May 29 2017

.SYNOPSIS...
High pressure continues over the Inland Northwest through Tuesday
with another very warm day. There is a small chance of
thunderstorms in the higher elevations, otherwise expect dry
weather. This warm spell will contribute to rises on rivers from
the Cascades into north Idaho. A strong cold front will arrive
Tuesday night with strong gusty winds and a good chance of
showers and thunderstorms. By Wednesday and for the rest of the
week, expect seasonal temperatures, breezy winds and a chance of
showers and thunderstorms in the higher terrain.

&&

.DISCUSSION...
Tonight through Tuesday...Upper level ridge will hold onto the
region one more day. This will bring more of the same...ie warm
and sunny weather to most locations. In fact it should be the
hottest day in the recent stint of weather as 850 mb temps warm
1-2 more degrees over today. That should equate to highs in the
mid 80s and 90s or a couple even a couple degrees warmer than
today. While our confidence is high for that trend over the
eastern half of the forecast area, the warming is less certain
near the Cascades. That is because the ridge will begin its
breakdown which should advect some high level moisture and clouds
over this portion of the forecast area ahead of a strong cold
front. The reduced insolation could result in cooler temperatures
despite the warming at 850 mbs. Speaking of clouds and the cold
front, this could be an interesting situation. Confidence is high
this front will drop temperatures significantly and initially
bring gusty winds. Most model guidance brings the front into the
Cascades during the early evening and across the remainder of the
forecast area overnight. The timing is right to support some winds
of 20-30 mph during the evening across the lower Columbia Basin,
Waterville Plateau, and Wenatchee area, with lesser amounts
overnight across the remainder of the area. Whats less certain is
what to do with precipitation chances.

While much of the precipitation threat will be tied to the arrival
of the front, in the Cascades during the late afternoon, there is
more curiosity for the threat of convection developing ahead of
the upper level trough over SE Washington and NC Oregon. Most of
the convective allowing models are showing a pretty nice cluster
of thunderstorms developing ahead of the trough in NC Oregon by
mid-afternoon and then pushing it across SE Washington into NC
Idaho late in the afternoon or early evening. These thunderstorms
(if they form) will benefit from a very unstable air mass which
will develop above the low-level thermal ridge. SBCAPE values
could climb into the 1000-1500 j/kg range while 0-6km shear values
reach 30-35 kts. This could be enough to generate some strong
thunderstorms which would be capable of producing large hail.
Whether or not these can move into SE WA or NC ID during the
evening before weakening is questionable, but if they do they bear
watching. Otherwise again most of the shower and thunderstorm risk
will be tied to the incoming trough and cold front. These should
mainly impact the Cascades, Okanogan Highlands, and Okanogan
Valley during the evening and then shift into extreme eastern
Washington and north Idaho overnight. The thunderstorm threat will
gradually taper off during the night. fx

Wednesday through Monday: Expect a pattern change with bring more
seasonal temperatures, breezy winds in the Columbia Basin and
occasional mountain showers. After the strong cold front push
through the region Tuesday night, an upper level trough will set
up off the Washington coast with a moist southwest flow into the
region accompanied by embedded disturbances. On Wednesday, the
remains of the front linger over the southern Panhandle with a
resurgence of convection in the afternoon and early evening.
Breezy winds will develop with higher gusts in the afternoon while
temperatures feel the effects of the cold air advection and cool
about 20 degrees. The boundary remains stalled Wednesday night
into Thursday with the best chance of precipitation from the Blue
mountains into the central Idaho panhandle. The arrival of a
shortwave of Thursday will help enhance convection in most areas
with a chance of thunderstorms possible across northeast
Washington into north Idaho, and kick the boundary east. Another
disturbance arrives on Friday with a repeat of mainly afternoon
and evening convection in the higher terrain. There is a good a
chance for dry weather on Saturday as a shortwave ridge builds
over the region. This will be short lived as another Pacific
trough digs down the West Coast and increases a moist and unstable
southwest flow by Sunday afternoon into Monday. There are some
model discrepancies on the track of this trough so will lean
toward climo pops for Sunday night into Monday. Yet, there may be
signs of warming and drying by middle of next week. /rfox.

&&

.AVIATION...
00Z TAFS: Isolated thunderstorms will be possible over the higher
terrain above Republic to Metalline Falls in northeast WA and in
the central to northern Idaho Panhandle late this afternoon.
Expect the possibility for convection to wane quickly though after
02Z with clear skies and VFR conditions tonight into Tuesday.
Higher clouds will filter in over the region ahead of a cold front
on Tuesday, especially closer to the Cascade Mtns. Chances for
thunderstorms will also increase in the afternoon Tuesday, but
best chances will be after 00Z Wednesday. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  89  58  74  53  72 /   0   0  20  20  20  10
Coeur d'Alene  54  87  55  73  51  72 /   0   0  20  30  20  20
Pullman        52  87  55  72  52  70 /   0   0  20  20  50  20
Lewiston       58  94  61  78  56  76 /   0   0  30  20  50  40
Colville       50  90  58  76  52  73 /   0  10  40  30  20  50
Sandpoint      49  85  54  75  49  69 /  10  10  20  30  40  30
Kellogg        49  86  53  76  47  68 /  10   0  10  30  70  50
Moses Lake     56  94  60  80  55  78 /   0   0  40  10   0  10
Wenatchee      62  90  58  79  58  75 /   0  10  30  10   0  20
Omak           52  91  60  79  53  76 /   0   0  30  20  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 29, 5:01 AM PDT, 16 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
501 AM PDT Mon May 29 2017

IDZ002>004-026-027-WAZ031>036-041-044-301215-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
501 AM PDT Mon May 29 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A cold front passes between Tuesday night and Wednesday, with a
chance of showers and thunderstorms. Confidence in precise
coverage and intensity of thunderstorms is low, but any stronger
thunderstorms could produce locally heavy downpours, gusty winds
and hail.

IDZ001-WAZ037-038-042-043-301215-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
501 AM PDT Mon May 29 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

The probability of widespread hazardous weather is low. Warm
temperatures will result in increased snowmelt, with continued or
additional rises on area rivers and streams. Localized mainstem
river flooding is possible near the Cascades.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Warm temperatures will result in increased snowmelt, with
continued or additional rises on area rivers and streams.
Localized mainstem river flooding is possible.

A cold front passes between Tuesday night and Wednesday, with a
chance of showers and thunderstorms. Confidence in precise
coverage and intensity of thunderstorms is low, but any stronger
thunderstorms could produce locally heavy downpours, gusty winds
and hail.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:47 PM PDTRiver Flood WarningOTXOkanogan5 days

Nearby

River Flood Watches in Washington, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.